Revista de la
Unión Matemática Argentina
Inequivalent representations of the dual space
Tepper L. Gill, Douglas Mupasiri, and Erdal Gül
Volume 64, no. 2 (2022), pp. 271–280

Download PDF


We show that there exist inequivalent representations of the dual space of $\mathbb{C}[0,1]$ and of $L_p[\mathbb{R}^n]$ for $p \in [1,\infty)$. We also show how these inequivalent representations reveal new and important results for both the operator and the geometric structure of these spaces. For example, if $\mathcal{A}$ is a proper closed subspace of $\mathbb{C}[0,1]$, there always exists a closed subspace $\mathcal{A}^\bot$ (with the same definition as for $L_2[0,1]$) such that $\mathcal{A} \cap \mathcal{A}^\bot = \{0\}$ and $\mathcal{A} \oplus \mathcal{A}^\bot = \mathbb{C}[0,1]$. Thus, the geometry of $\mathbb{C}[0,1]$ can be viewed from a completely new perspective. At the operator level, we prove that every bounded linear operator $A$ on $\mathbb{C}[0,1]$ has a uniquely defined adjoint $A^*$ defined on $\mathbb{C}[0,1]$, and both can be extended to bounded linear operators on $L_2[0,1]$. This leads to a polar decomposition and a spectral theorem for operators on the space. The same results also apply to $L_p[\mathbb{R}^n]$. Another unexpected result is a proof of the Baire one approximation property (every closed densely defined linear operator on $\mathbb{C}[0,1]$ is the limit of a sequence of bounded linear operators). A fundamental implication of this paper is that the use of inequivalent representations of the dual space is a powerful new tool for functional analysis.


  1. S. Banach, Sur les opérations dans les ensembles abstraits et leur application aux équations intégrales, Fund. Math. 3 (1922), 133–181. MR 3949898.
  2. S. Banach, Théorie des opérations linéaires, Monografje Matematyczne, 1, Warsaw, 1932.
  3. N. Dunford and J. T. Schwartz, Linear Operators. Part I, reprint of the 1958 original, Wiley Classics Library, John Wiley & Sons, New York, 1988. MR 1009162.
  4. T. L. Gill, Banach spaces for the Schwartz distributions, Real Anal. Exchange 43 (2018), no. 1, 1–36. MR 3816428.
  5. T. L. Gill and W. W. Zachary, Functional Analysis and the Feynman Operator Calculus, Springer, Cham, 2016. MR 3468941.
  6. R. A. Gordon, The Integrals of Lebesgue, Denjoy, Perron, and Henstock, Graduate Studies in Mathematics, 4, American Mathematical Society, Providence, RI, 1994. MR 1288751.
  7. H. Hahn, Über Folgen linearer Operationen, Monatsh. Math. Phys. 32 (1922), no. 1, 3–88. MR 1549169.
  8. E. Helly, Über lineare Funktionaloperationen, Wien. Ber. 121 (1912), 265–297.
  9. E. Helly, Über Systeme linearer Gleichungen mit unendlich vielen Unbekannten, Monatsh. Math. Phys. 31 (1921), no. 1, 60–91. MR 1549097.
  10. E. Helly, Über Mengen konvexer Körper mit gemeinschaftlichen Punkten, Deutsche Math.-Ver. 32 (1923), 175–176.
  11. E. Helly, Über Systeme von abgeschlossenen Mengen mit gemeinschaftlichen Punkten, Monatsh. Math. Phys. 37 (1930), no. 1, 281–302. MR 1549795.
  12. T. Kato, Perturbation Theory for Linear Operators, second edition, Grundlehren der Mathematischen Wissenschaften, Band 132, Springer-Verlag, Berlin, 1976. MR 0407617.
  13. P. D. Lax, Symmetrizable linear transformations, Comm. Pure Appl. Math. 7 (1954), 633–647. MR 0068116.
  14. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, 44, Springer-Verlag, New York, 1983. MR 0710486.
  15. F. Riesz, Sur certains systèmes d'équations fonctionnelles et l'approximation des fonctions continues, C. R. Acad. Sci. Paris 150 (1910), 674–677.
  16. F. Riesz, Sur certains systèmes singuliers d'équations intégrales, Ann. Sci. École Norm. Sup. (3) 28 (1911), 33–62. MR 1509135.
  17. F. Riesz, Les systèmes d'équations linéaires à une infinité d'inconnues, Gauthier-Villars, Paris, 1913.
  18. F. Riesz, Über lineare Funktionalgleichungen, Acta Math. 41 (1916), no. 1, 71–98. MR 1555146.
  19. V. A. Vinokurov, Ju. Petunīn, and A. N. Pličko, Measurability and regularizability of mappings that are inverses of continuous linear operators (in Russian), Mat. Zametki 26 (1979), no. 4, 583–591, 654. MR 0552720. Translated in Math. Notes 26 (1979), 781–785.
  20. N. Wiener, Note on a paper of M. Banach, Fund. Math. 4 (1923), 136–143.